Women more likely than men to have acetaminophen-induced liver injury/failure

Wayne Kuznar, for MDLinx | July 20, 2018

Nearly three fourths of patients who present with acetaminophen-induced acute liver injury (ALI) or failure (ALF) are women, according to findings from a North American registry. Women with acetaminophen overdose leading to ALI/ALF were more likely than men to present with high-grade hepatic encephalopathy and have critical care needs, and more likely to have psychiatric disease and to co-ingest sedating agents with acetaminophen.

Advertisement

Nearly 75% of patients who present with acetaminophen-induced acute liver injury or failure are women.

“A striking finding in the current study was the higher prevalence of co-ingestions in women, most notably with combination opioid-acetaminophen products. These results have important public health implications in light of the current opioid epidemic in the United States, particularly among younger Americans,” authors led by Jessica B. Rubin, MD, MPH, clinical fellow, University of California, San Francisco, wrote in Clinical Gastroenterology and Hepatology.

From the prospective, multicenter Acute Liver Failure Study Group cohort, Dr. Rubin and colleagues identified 1,162 patients with acetaminophen toxicity, of whom 250 (22%) had acetaminophen-induced ALI and 912 (78%) had acetaminophen-induced ALF. Some 74% were women (68% of the ALI patients and 76% of the ALF patients).

A significantly higher proportion of women with acetaminophen-induced ALF had psychiatric disease compared with men (60% vs 48%, P=0.01) and were more likely to be taking psychiatric medications (42% vs 25%, P < 0.001).

Of the patients with acetaminophen-induced ALF, 53% had unintentional acetaminophen overdose and 40% were suicide attempts. Intentions were unknown in 7%. The rates of suicide attempt were similar between men and women (44% and 38%, respectively; P=0.15).

More women than men had co-ingestion of acetaminophen with either opioids, benzodiazepines, or diphenhydramine (70% vs 52%; P < 0.001). More than half of co-ingestions in women reflected opioid use. Co-ingestion with any sedating medication was more common in women than men.

Women were more likely to have grade 3-4 hepatic encephalopathy at study entry (58% vs 42%) and during the 7-day follow-up period (68% vs 58%; P < 0.01). On multivariate analysis, the increased risk of severe hepatic encephalopathy among women remained significant, with an adjusted odds ratio (AOR) of 1.78 (P < 0.01) at study entry and 1.66 (P < 0.01) during follow-up.

At study entry and during follow-up, women were more likely than men to be intubated. At study enrollment, they were more likely than men to use vasopressors and mannitol. Antibiotic use was more common by women during follow-up than by men.  

“Despite these greater critical care needs in women, length of intensive care unit stay was similar by sex (P=0.29),” the investigators noted.

Co-ingestions in women conferred a near doubling of the risk of severe hepatic encephalopathy at both study entry (AOR 1.81, P < 0.01) and during follow-up (AOR 1.86, P < 0.01). This increased risk of severe hepatic encephalopathy by co-ingestion history was not evident in men.

The independent association between female sex and severe hepatic encephalopathy at both study enrollment and follow-up “suggests that factors beyond their greater co-ingestion use are at play, and could potentially reflect such factors as differences in acetaminophen metabolism by sex or differential patterns of acetaminophen use,” the authors speculated.

They concluded, “In light of the current opioid epidemic, there is great need for awareness of the risk of combination acetaminophen-opioid agents in the outpatient setting, which differentially affects the morbidity of women with acetaminophen-induced ALF.”

Advertisement